The Travis Project

Saving lives through REVIVE training

Would you know what to do if someone you love overdosed on opioids? Did you know that anyone can treat an opioid overdose? Narcan®, the drug used to treat opioid overdoses, is available to the general public, and there’s a free local program that dispenses it at no charge, and teaches you how to use it.

I sat down with Moira Satre, founder and chairman of Come As You Are (CAYA). CAYA is a local organization that, in addition to supporting local prevention programs, provides a safe and non-judgmental community to connect drug users and families to available resources. She explained the REVIVE Program, known locally as the Travis Project.

The Roots of the REVIVE Program

The REVIVE Program began in 2013 when the Virginia General Assembly passed House Bill 1672 directing the Virginia  Department of Behavioral Health and Developmental Services (DBHDS), in conjunction with the Virginia Department of Health, the Virginia Department of Health Professions, law enforcement, and the recovery community to conduct a pilot project on the administration of Naloxone, also known by its brand name, Narcan® to counteract the effects of an opioid overdose emergency.

REVIVE in Fauquier County

Calling the REVIVE program the Travis Project originated at the Fauquier County Sheriff’s Department. It was named in honor of Betty Ramsburg’s son, Travis Rose, who died from an overdose. When Satre and Caroline Folker of FODA started a continuation of the REVIVE workshops and started training people themselves, they also called their workshops The Travis Project.

Access to Narcan

Narcan® is available without a prescription to the general public. It must be dispensed by someone who is certified and trained to give it out. Satre said, “Good laws have recently come into effect and what’s great about it is it’s increasing access to everybody and getting it into the hands of more everyday people who are dealing with this firsthand.”  

How does Narcan work?

“Narcan®’s a great drug,” said Satre. “It’s almost perfect. The Narcan® has a stronger attraction to the opioid receptors in the brain, so it knocks the opioids off. This allows the person’s breathing and heart rate to resume to normal. It works very quickly, usually within two to five minutes.”

The safety of Narcan®

“What’s great about it is that it’s very safe. You can’t overdose on it. It’s not going to hurt anyone. We tell the people we train to administer Narcan® if they even suspect someone is overdosing. Even if it turns out not to be an opioid overdose, it will not hurt them. It’s safe for pregnant women, children, and even dogs (law enforcement drug-sniffing dogs who have been exposed, for instance),” said Satre.

What are the drawbacks of Narcan®?

“There are only two drawbacks,” said Satre. “First, it only works on opioids, not on other drugs or alcohol. And also, it’s very temporary, the effect only lasts for 35-45 minutes. After that time, the person can slip into a second overdose if they are not treated by first responders. A second dose of Narcan® can be given or multiple doses administered until help arrives. It’s crucial to call 911 and get immediate medical help after the first dose.”

Administration of Narcan

Narcan® is available in two forms: injectable and nasal spray. The nasal spray is the less expensive and most common version available to the public. It’s a nozzle not unlike nasal sprays for allergies. You just insert it into the nasal passage and press the button on the underside.

The goal of the Travis Project

In a nutshell, the goal of REVIVE is to get Narcan® into as many hands as possible, and train as many people as possible to use it. The more people who are out there with it, the more lives can be saved.

The Travis Project REVIVE Training

The class is about an hour long and is held approximately monthly in Fauquier or the surrounding counties. In the class, they teach how to recognize the signs of an opioid overdose, and how to respond and give the Narcan® correctly. Through coordination with the health department, everyone who attends the class receives two doses of Narcan to take home. “We felt very strongly that we wanted to be able to teach the class and give them Narcan®, and not just send them away with nothing in their hands to arm themselves, to help. I think people are not as likely to go to the pharmacy after the class. If you give it to people for free then it’s going to get it into more hands than if you wait for people to go to the pharmacy where they either have to pay out of pocket or go through their insurance company.”

Who should carry Narcan®

Anyone and everyone. Opioid addiction is everywhere, and you never know when you might encounter it. Satre said, “The class is such an easy thing to do, and you could be anywhere, just walking down the street, and encounter someone overdosing. I think everyone should be trained, especially because we have such a crisis on our hands that the more people who are  trained, the better. It gives someone another chance to get help.”

Although it is possible to obtain Narcan® without training, Satre strongly recommends that everyone become trained to administer it. “The value of the training is that in the heat of the moment you’ll be more comfortable administering it. If you take the course, you feel a lot more comfortable acting in an emergency.”


Those at risk for overdose:

  • Someone who’s using alone.
  • Someone who’s overdosed previously.
  • Someone who’s been abstinent for some time. Maybe they’ve been in rehab or incarcerated or just in recovery. If they go back to using at the same dose they left off, at it can lead to an overdose.
  • Someone with underlying health conditions might be more susceptible to overdose.
  • Someone who is mixing different drugs and alcohol, compounding the problem.

Recognizing signs of an overdose:

The number one sign of an overdose is unresponsiveness. This is determined by pinching the person’s earlobe, or rubbing your knuckles really hard up and down their breastbone. If the person doesn’t respond, administer the Narcan.

What to do in the event of a suspected overdose:

Even if you’re not sure the problem is opioids, you can administer the Narcan® since it has no other side effects.

  1. Check for responsiveness.  Check for breathing (look, listen and feel for breaths)
  2. Administer Narcan®
  3. Place person in recovery position (on their side, head pillowed on hands, top leg bent and extended)
  4. Call 911
  5. Initiate rescue breathing
  6. Assess and respond based on outcome of first Narcan® administration.

What NOT to do in the event of an overdose:

Do not treat an overdose like you would treat someone who’s drunk. Do not put them in a cold shower, and do not try to get them to vomit.

Where to get Narcan®:

Narcan is available for purchase at pharmacies and the local Health Department, and at no charge through the Travis Project at CAYA. A prescription is not necessary in Virginia.

REVIVE workshops:

The next REVIVE Workshop will be held Monday August 27 at 6 p.m. at the Warrenton Recovery Center, 30 John Marshall St. Warrenton. The class is free of charge, but please sign up at cayacoalition.org

REVIVE classes are scheduled approximately once a month throughout the area. To find out where and when future classes are scheduled, visit cayacoalition.org or rrcsb.org.


CAYA’s fundraiser Run For Your Life 5k will be held on September 22, 2018 at Verdun Adventure Bound. Keep an eye on their website for details. Information and sign up here

Pam Kamphuis
About Pam Kamphuis 95 Articles
Pam Kamphuis is an editor and writer for Piedmont Virginian Magazine and Piedmont Lifestyle Magazines.

Be the first to comment

Leave a Reply

Your email address will not be published.


*


This site uses Akismet to reduce spam. Learn how your comment data is processed.